One of the things toxicologists love most about the field is the large number of unusual, fascinating, or just plain bizarre cases we see or at least hear about. It's an interesting tradeoff. Instead of having a procedure specific to our field and the high fees that they inevitably generate, we get anecdotes and interesting factoids. But these toxicological cases are always captivating questions to ponder.
What poison causes “smoking stool syndrome”? No toxicology case may be more intriguing than smoking stool syndrome. There are two forms of elemental phosphorous — red and white. Red phosphorous is not absorbed, and is nontoxic. It is used to manufacture safety matches.
White phosphorous, on the other hand, which is also known as yellow phosphorous, is highly toxic. It is a solid that has been used as rat and roach poison, and has its share of unusual properties. Luminous and able to glow in the dark, white phosphorous is unstable when exposed to air. And — cue the ominous music — it is susceptible to spontaneous combustion, a reaction that produces a large amount of heat and smoke. That brings us to smoking stool syndrome, so named for patients who pass “smoking stools” after ingesting white phosphorous.
Severe white phosphorous poisoning classically involves three phases. In phase I (the first 24 hours), patients present with oropharyngeal burns, nausea, vomiting, diarrhea, and abdominal pain. Phosphorescent feces or vomitus have been described, as has an odor of garlic emanating from the patient's breath, vomitus, or stools. Cardiac arrest can occur from hypovolemia or a direct cardiotoxic effect. Phase II (24-72 hours) is a quiescent stage during which the patient appears to improve as gastrointestinal symptoms diminish. Phase III (>72 hours) is marked by multisystem failure of the liver, heart, kidneys, and central nervous system.
Because there is no specific antidote, treatment involves symptomatic relief and supportive measures. Although some authors suggest that gastric lavage with 1:5000 potassium permanganate can be beneficial, this recommendation is not, to my knowledge, backed up by any scientific literature, and administering potassium permanganate, a strong oxidizing agent, exposes the patient to the risk of methemoglobinemia.
Which snake's bite can cause anosmia? One interesting adverse effect of envenomation by the red-bellied black snake (Pseudechis porphyriacus) is loss of olfactory sensation, sometimes permanently. In their classic textbook Australian Animal Toxins, Sutherland and Tibballs describe three patients who developed anosmia after such a bite.
The authors describe the red-bellied black snake, an elapid native to southeastern Australia, as “shy and beautiful,” possessing venom of “relatively low toxicity.” Previous experience has suggested that coagulopathy and myotoxicity associated with red-bellied black snake bites are unusual. To my knowledge, no deaths attributed to their envenomation have ever been reported.
A recent article using information in the Australian Snakebite Project database (cleverly named to be shortened to ASP) identified patients with confirmed red-bellied black snake bites, as determined by expert snake identification or laboratory testing. (Med J Aust 2010;193[11-12]:696.) Eighty-one patients were eligible for the study, 57 of whom had systemic toxicity (symptoms or elevated aPTT or myotoxicity), one had local envenomation only, and 23 had neither local nor systemic toxicity. There were no deaths and no reports of clinically significant bleeding. Seven patients developed myotoxicity with myalgia or muscle weakness.
Of the 22 patients who received antivenin, eight developed immediate hypersensitivity reactions, and one had anaphylaxis with hypotension. It is not clear whether treatment with antivenin could prevent anosmia in some cases, or whether the risks of antivenin (anaphylaxis and hypotension) outweigh the potential benefit (shorter hospital stays). “Bites by this snake are generally overtreated — antiven[in] should not be given unless there is clear evidence of systemic poisoning,” the authors wrote.
What poison can cause a patient to combust spontaneously? Some toxicology cases produce effects that many lay people think are nothing more than urban legend. The pesticide aluminum phosphide is an agent commonly associated with suicide attempts in developing countries. A strong gastric irritant, aluminum phosphide causes severe vomiting and abdominal pain. Phosphine, a colorless, flammable, highly toxic gas, is produced when aluminum phosphide comes into contact with moisture or acid. Phosphine is a potent poison at the cellular level, impairing mitochondrial function by blocking cytochrome c oxidase and producing free radicals and lipid peroxidation. The patient who ingests aluminum phosphide often dies quickly from multisystem failure and cardiovascular collapse.
A recent case series from Tehran described two patients who ingested aluminum and phosphate, and apparently burst into flames while nasogastric tubes were being inserted. (J Emerg Med 2011;40:179.) The authors point out that when aluminum phosphide comes in contact with stomach acid, small amounts of diphosphine gas are formed. This gas is flammable, and spontaneously burns when it contacts air. The authors speculate that this spontaneous combustion may have ignited the phosphine. They also suggest — without really being convincing — that the friction from the NG tube may have sparked the conflagrations. A similar case has been reported previously. (Am J Emerg Med 2009;27:752.)
Bonus question: What famous literary character died of spontaneous combustion? Answer: Krook, the rag-and-bones dealer in Dickens' Bleak House.
What poison causes a “boiled lobster” appearance? An intense red-orange rash that begins to desquamate the day after appearing is characteristic of boric acid toxicity. Boric acid is not caustic, and rarely causes fatalities or severe GI symptoms. One finding sometimes described is blue-green vomitus and diarrhea. The rash is distinctive, but must be distinguished from those caused by toxic shock syndrome, toxic epidermal necrolysis, Stevens-Johnson syndrome, Kawasaki disease, scarlet fever, and staphylococcal scalded skin syndrome.
In the rare cases of severe boric acid toxicity, renal failure, cardiovascular collapse, and seizures can occur. There is no specific antidote. Enhanced elimination with hemodialysis or exchange transfusion can be considered in life-threatening cases.
Comments about this article? Write to EMN firstname.lastname@example.org.
Read all of Dr. Gussow's past columns in the EM-News.com archive.